Iowa, 2005Tornadoes in Iowa, May 18, 2005
May 18, 2005 · NWS DMX · 3 events in 3 counties and zones
The frontal boundary from Nebraska moved into western Iowa during the evening hours. The airmass was unstable, but not overly so.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The frontal boundary from Nebraska moved into western Iowa during the evening hours. The airmass was unstable, but not overly so. CAPE values were around 1500 J/kg with Lifted Indices around -2. There was about 45 kts of effective shear in place. A few thunderstorms developed ahead of the boundary with one of the cells becoming severe. The first tornado occurred in Calhoun County at 2358 UTC where the tornado dropped into a farm field between York ave and Zearing Ave south of 320th St. about 2 miles north of Farnhamville. The tornado was an F1 tornado as it crossed the intersection of Zearing and 320th St. IT destroyed dome outbuildings north of the intersection and continued moving northeast toward Slifer in Webster County. The tornado remained on the ground crossing the Calhoun/Webster County line crossing County Road D46 between Zebulon Ave and County Road P29. The tornado destroyed three grain bins and just missed a farm. Debris was tossed over several hundred yards before the tornado weakened and lifted for the first time prior to reaching Slifer. The F1 tornado was on the ground for about 4 miles during this time with F1 strength and a width of 50 to 100 yards. The tornado was reported on the ground very intermittently from this point on with numerous reports southwest of Callender, northeast through the Woodman Hol State preserve and into the Brushy Creek State Reserve. At this point, the tornado lifted. The parent storm continued into Hamilton County. A brief touchdown was reported in Hamilton County north of Blairsburg. No damage was reported and the tornado roped out quickly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 2:45 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, May 18, 2:45 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED MAY 18 2005
.DISCUSSION...
TWO MAIN PROBLEM AREAS IN FORECAST...THOSE BEING CONVECTION
POTENTIAL THIS EVENING THEN AGAIN SATURDAY AND SUNDAY. OVERALL
MODEL/FORECAST TRENDS WERE TO WARM TEMPS A BIT MORE THE NEXT COUPLE
DAYS...SHIFT UPPER LOW A BIT MORE TO THE EAST THURSDAY...AND SPEED
FRONTAL TIMING SATURDAY NIGHT/SUNDAY MORNING. IN THE SHORT
TERM...MAIN SURFACE LOW OVER ND WITH SFC FRONT EXTENDING SE TO NEAR
THE MO RIVER. MAIN CONCERN IS WHETHER OR NOT CONVECTION WILL FIRE
ALONG THIS FRONT FURTHER S AND W INTO IA. CURRENT CONVECTION OVER
THE EASTERN CWA UNDER AREA OF STEEPER MID LEVEL LAPSE RATES...GOOD
MOISTURE TRANSPORT AND THETA-E ADVECTION. THIS SHOULD CONTINUE TO
PROGRESS TO THE EAST LATE THIS AFTERNOON AND EARLY EVENING. FURTHER
WEST...BEST LOW LEVEL CONVERGENCE NOW ACROSS THE FSD AND OAX
PORTIONS OF IOWA IN ASSOCIATION WITH FRONT ENTERING THE AREA. THERE
IS A NARROW AXIS OF INSTABILITY AHEAD OF THE FRONT WITH LITTLE
CAPPING OVER THE NW. MU CAPES NOT THAT IMPRESSIVE AND GENERALLY AOB
1000J/KG. WITH SOME SUPPORT...WILL HAVE TO KEEP CHANCE POPS IN THE
WEST THIS EVENING. LOW LEVEL CONVERGENCE DECREASES LATER THIS
EVENING AS BOUNDARY LOSES IT PUSH. IF STORM DO FORM...DEEP LAYERED
SHEER WOULD SUPPORT SOME ELEVATED ROTATING UPDRAFTS CAPABLE OF
SEVERE HAIL. ON THURSDAY...MODELS ARE MORE IN AGREEMENT THAT THE
UPPER LOW WILL PASS EAST OF THE CWA AND MOVE A BIT SLOWER TO THE
SOUTH. GFS STILL PRODUCES THE BEST CHANCE OF AFTERNOON INSTABILITY
SHOWERS/TSRA IN ASSOCIATION WITH THE MID LEVEL COLD POOL. HAVE
SHIFTED POPS A BIT FURTHER EAST AND DECREASED THEM A BIT BUT WILL
STILL MAINTAIN LOW CHANCE OVER THE EAST. WITH THE UPPER LOW FURTHER
EAST AND SLOW...IT DOES ALLOW THE AREA TO WARM A BIT MORE THAN
PREVIOUSLY FORECAST AS A GOOD DOWNSLOPE COMPONENT TO THE LOW LEVEL
FLOW WILL PERSIST INTO THE EARLY AFTERNOON. IN THE LONGER
TERM...MODELS ARE FASTER WITH THE FRONTAL MOVEMENT SATURDAY NIGHT.
NAM IS QUITE STRONG WITH THE LOW LEVEL JET AND ASSOCIATED THETA-E
ADVECTION LATE FRIDAY NIGHT AND SATURDAY MORNING OVER NW IA. GFS
MUCH WEAKER WITH THE RETURN FLOW. HAVE BROUGHT POPS INTO THE
SATURDAY PERIOD WITH POTENTIAL ELEVATED WARM AIR ADVECTION PCPN AND
FASTER FRONTAL MOVEMENT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&
JAW
Hazardous weather outlook, May 18, 2:48 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED MAY 18 2005
IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-192100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
348 PM CDT WED MAY 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND NORTH CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST ACROSS THE OUTLOOK AREA THIS
EVENING. A FEW STORMS MAY BECOME SEVERE DURING THE EVENING WITH
THE MAIN THREAT FROM LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO
EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE
WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION MAY BE NEEDED THIS EVENING.
IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-192100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
348 PM CDT WED MAY 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...HOWEVER
NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO
EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE
WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Calhoun
- When
- May 18, 5:58 PM CST to 6:03 PM CST
- Where
- Calhoun County, 2 mi N of Farnhamville
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.317, -94.400
Tornado touched down on a farm north of Farnhamville, damaging several buildings on the farm. The tornado moved from Calhoun County into Webster County.
Tornado, Webster
- When
- May 18, 6:03 PM CST to 6:37 PM CST
- Where
- Webster County, 1 mi WSW of Slifer
- Rating
- F1
- Path length
- 22.5 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.350, -94.400
Tornado moved from Calhoun County into Webster County. It moved through mostly open country and have a very intermittent track from Slifer on northeast. Damage occurred to several grain bins, then tornado lifted for some time with another tornado forming over Hamilton County.
Tornado, Hamilton
- When
- May 18, 7:38 PM CST
- Where
- Hamilton County, 4 mi N of Blairsburg
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.533, -93.633
Tornado occurred north of Blairsburg with only a bried touchdown.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 18, 2005$1.0 million · 1 event
- Tornado in Washington, May 18, 2005$6,000 · F1 · 1 event
- Flash Flooding and Hail in Kansas, May 18 to 19, 2005$2,000 · 1.75 in hail · 18 events
- Flash Flooding and Flooding in Puerto Rico, May 18, 200515 events
- Avalanche in Colorado, May 18, 20051 injured · 1 event
- Flooding in Puerto Rico, May 18, 20055 events
- Tornadoes and Hail in Minnesota, May 18, 2005F0 · 5 events
- Damaging Winds in Oregon, May 18, 200570 kt wind · 3 events
- Flash Flooding in Puerto Rico, May 18, 20052 events
- Hail in Nebraska, May 18, 20050.75 in hail · 1 event
- Hail in Nebraska, May 18, 20050.88 in hail · 1 event
- Hail in Iowa, May 18, 20050.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446456, 5446454, 5446455.